Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 133, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 13, 2023, 12:17 PM CDT for Lincoln County, Saint Charles County, Warren County, Missouri. It was in force for 43 min. 14 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2023, 12:17 PM CDT (17:17 UTC)
- Expired
- May 13, 2023, 1:00 PM CDT
- In force
- 43 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lincoln County, MO, Saint Charles County, MO, Warren County, MO
The radar
The St Louis radar (KLSX), 30 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 12:46 PM CDT | HAIL 0.75 | 2 Sw Flint Hill, MO | REPORT FROM MPING: DIME (0.75 IN.). |
| May 13, 12:48 PM CDT | HAIL 1 | 1 Nw Wentzville, MO | REPORT FROM MPING: QUARTER (1.00 IN.). |
| May 13, 12:48 PM CDT | HAIL 1.5 | 3 Ese Foristell, MO | HAIL SIZE ESTIMATED. SLIGHTLY LARGER THAN SEVERAL OTHER PHOTOS RECEIVED. |
| May 13, 12:50 PM CDT | HAIL 0.88 | 3 E Foristell, MO | |
| May 13, 12:50 PM CDT | HAIL 1 | 1 Nw Wentzville, MO | |
| May 13, 12:50 PM CDT | HAIL 1 | 2 Sw Flint Hill, MO | |
| May 13, 12:50 PM CDT | HAIL 1.25 | Wentzville, MO | PHOTO SUBMITTED VIA SOCIAL MEDIA. ESTIMATED DUE TO ODD SHAPE OF HAIL STONE/LACK OF ITEMS TO COMPARE TO WITHIN THE PHOTO. |
| May 13, 12:51 PM CDT | HAIL 0.7 | 1 N Wentzville, MO | |
| May 13, 12:53 PM CDT | HAIL 0.75 | 1 W Wentzville, MO | REPORT FROM MPING: DIME (0.75 IN.). |
| May 13, 12:53 PM CDT | HAIL 1 | 1 E Wentzville, MO | PUBLIC PHOTO SUBMITTED VIA SOCIAL MEDIA. TIME ESTIMATED BY RADAR. |
| May 13, 12:53 PM CDT | HAIL 1.25 | 3 Wnw Wentzville, MO | |
| May 13, 12:54 PM CDT | HAIL 0.25 | 1 Sse Wentzville, MO | PHOTO SUBMITTED VIA SOCIAL MEDIA. |
| May 13, 12:54 PM CDT | HAIL 1.25 | Wentzville, MO | PHOTO SUBMITTED VIA SOCIAL MEDIA. |
| May 13, 12:59 PM CDT | HAIL 0.7 | 1 Ssw Wentzville, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.3 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 531 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 754 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
725
WUUS53 KLSX 131717
SVRLSX
MOC113-183-219-131800-
/O.NEW.KLSX.SV.W.0133.230513T1717Z-230513T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1217 PM CDT Sat May 13 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northwestern St. Charles County in east central Missouri...
South central Lincoln County in east central Missouri...
East central Warren County in east central Missouri...
* Until 100 PM CDT.
* At 1217 PM CDT, a severe thunderstorm was located over Wright City,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wentzville, Lake St. Louis, Warrenton, Wright City, Moscow Mills,
Josephville, Chain of Rocks, Flint Hill, and Foristell.
This includes Interstate 70 in Missouri between exits 199 and 212.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3881 9111 3892 9109 3894 9078 3876 9078
TIME...MOT...LOC 1717Z 265DEG 16KT 3886 9103
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Pfahler1 follow-up statement
528
WWUS53 KLSX 131744
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1244 PM CDT Sat May 13 2023
MOC113-183-219-131800-
/O.CON.KLSX.SV.W.0133.000000T0000Z-230513T1800Z/
St. Charles MO-Lincoln MO-Warren MO-
1244 PM CDT Sat May 13 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR NORTHWESTERN ST. CHARLES...SOUTH CENTRAL LINCOLN AND NORTHEASTERN
WARREN COUNTIES...
At 1243 PM CDT, a severe thunderstorm was located over Wentzville,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wentzville, Lake St. Louis, Josephville, Chain of Rocks, Flint Hill,
and Foristell.
This includes Interstate 70 in Missouri between exits 203 and 212.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3879 9100 3891 9099 3892 9078 3876 9078
TIME...MOT...LOC 1743Z 275DEG 16KT 3884 9088
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PfahlerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:13 AM CDT, 6 hours 4 minutes earlier.
Area forecast discussion, May 13, 6:13 AM CDT, 6 hours 4 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 613 AM CDT Sat May 13 2023 .SHORT TERM... (Through Sunday Night) Issued at 324 AM CDT Sat May 13 2023 (Today - Tonight) A warm front as of 0700 UTC was located near a KSTJ>>KSTL>>KMVN line this morning, growing more diffuse with southeastward extent. This boundary likely will serve as the focus for thunderstorm development this afternoon into the early evening as the warm front slowly moves poleward. Further southwest, generally weak convection in southeastern Kansas and northeastern Oklahoma (nearly in the same locations as 24 hours ago) is moving eastward. The storms are outflow dominant. Given this fact and a weakening low-level jet after sunrise, the expectation is for just some scattered showers and a few rumbles of thunder to reach parts of central and southeast Missouri this morning. By late morning, we likely will see a lull or complete dissipation in activity given the weakening low- level jet and associated moisture convergence. Around midday or shortly thereafter, additional storms should form near the warm front. There is some uncertainty on how widespread storms will be given that the front becomes more diffuse with east/southeast extent, and therefore, the convergence along it weakens. There should be enough instability (HREF probabilities for >2000 J/kg 40-50%) and adequate deep-layer shear (20-30 knots) for a few strong to severe thunderstorms. Convective mode is likely to be a combination of pulse storms and multicellular clusters, with a transient supercell or two possible in parts of northeast Missouri and west-central Illinois this afternoon where the deep-layer shear is strongest. Steep midlevel lapse rates and high amounts of CAPE within the hail-growth zone suggest hail is the main threat, though damaging winds are also possible along with a brief tornado potentially near the warm frontal boundary. A continued chance of showers and thunderstorms exists tonight, mainly in west central and south-central Illinois closer to the position of the warm front. Convective coverage is once again a question mark, as deterministic guidance suggests the best low- level moisture convergence to be well to our northeast overnight tonight in eastern Iowa and northern Illinois. In terms of severe chances, the expectation is for these storms to be sub-severe overnight due to lessening instability. (Sunday - Sunday Night) On Sunday, a midlevel shortwave trough is forecast to drop across the western Great Lakes and into the Ohio Valley. This feature is expected to help push the surface boundary southward as a cold front. This cold front is likely to serve as the focus for showers and thunderstorms through Sunday night. There remains some uncertainty on the exact timing of this front, but the most likely scenario is for thunderstorms to blossom in the afternoon hours along/behind the front and continue through the evening. The best coverage of storms will most likely be in parts of south central and southwest Illinois where surface convergence is expected to be strongest. A few of the storms on Sunday may be strong to severe, with large hail the primary threat given continued presence of steep midlevel lapse rates and tendency for storms to become more elevated with time on Sunday. Gosselin .LONG TERM... (Monday through Friday) Issued at 324 AM CDT Sat May 13 2023 (Monday - Wednesday Night) Behind Sunday's cold front, there is high confidence in a cooler and drier pattern for early/mid next week. While some shower activity may be possible with weak/subtle northwest flow shortwave troughs and associated secondary cold frontal passages, dry low-level air, nebulous/weak forcing for ascent, and instability remaining well south and west of the CWA all suggest most if not all of the area will stay dry. Temperatures on Monday will be the coolest of the period as 850-hPa temperatures drop back to near +10C and the anomalously strong surface high to our northwest has its most influence over the region. Highs in the low to mid 70s are forecast Monday afternoon, with a gradual warming trend through Wednesday. The coolest night of the period is expected to be Monday night into Tuesday morning, with a clear sky and light/variable winds in close proximity to the surface anticyclone. Forecast lows range from the low to mid 50s, but given dewpoints in the mid 40s, would not be surprised to see some 40s for lows in northeast Missouri and west- central Illinois. (Thursday - Friday) Ensemble guidance is in high agreement that mid/upper level northwest flow will continue to end the work week. Another shortwave trough is likely to transverse the Upper Midwest into the Great Lakes during the period, with a cold front moving across the Mississippi Valley. The specifics with these features is uncertain at this time, including but not limited to: the strength/timing of the midlevel shortwave trough and the timing of the cold front. This front should bring a chance of showers and thunderstorms. Ahead of the front, above normal temperatures are likely on Thursday, with cooler temperatures behind it on Friday. Ensemble guidance show that the air mass behind this front is likely to be cooler than the front moving through late Sunday. Anomalies of 850-hPa temperatures on both the GEFS/EPS are in the 4 to 6C range below normal for late May. Gosselin && .AVIATION... (For the 12z TAFs through 12z Sunday Morning) Issued at 610 AM CDT Sat May 13 2023 Isolated to scattered showers and thunderstorms are possible through the period, but best chances are along/east of the Mississippi River this afternoon into the early evening hours. Any storm that directly impacts a terminal would be capable of briefly reducing visibility in heavy downpours. Gusty winds and small hail would also be possible. Rain chances overnight look low, though can't rule out KUIN seeing some activity near or just to the north/east of the site. Light southerly winds are forecast through the period, potentially going light/variable again tonight. Gosselin && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 13, 4:53 AM CDT, 7 hours 24 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service St Louis MO 453 AM CDT Sat May 13 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-140845- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 453 AM CDT Sat May 13 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Scattered thunderstorms are forecast today. A few of these storms may be strong to severe between 1 and 7 PM with large hail the main threat. Damaging winds and a tornado are also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance for thunderstorms Sunday through Sunday night. A few of these storms may be strong to severe Sunday afternoon and evening with large hail the main threat once again. Another chance of thunderstorms exists across the area Thursday through Friday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any hail or damaging winds to the National Weather Service in St. Louis. Gosselin
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 11:18 AM CDT | Severe Thunderstorm Warning | LSX | Pike, Ralls | 42 min |
| May 13, 11:26 AM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Montgomery, Pike | 49 min |
| May 13, 12:02 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Warren | 43 min |
| May 13, 12:54 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles | 51 min |
| May 13, 1:56 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis | 49 min |
| May 13, 2:26 PM CDT | Severe Thunderstorm Warning | LSX | Saint Louis, City of Saint Louis | 49 min |
| May 13, 2:45 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Saint Louis, City of Saint Louis | 45 min |
| May 13, 3:30 PM CDT | Severe Thunderstorm Warning | LSX | Saint Louis, City of Saint Louis | 19 min |
| May 13, 3:57 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Washington | 29 min |
| May 13, 5:16 PM CDT | Areal Flood Advisory | LSX | Jefferson | 104 min |
| May 13, 6:20 PM CDT | Areal Flood Advisory | LSX | Iron, Reynolds | 100 min |
| May 13, 6:46 PM CDT | Areal Flood Advisory | LSX | Reynolds | 92 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.